MAUDE Adverse Event Report: EXACTECH, INC. NOVATION; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

EXACTECH, INC. NOVATION; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number NV GXL LNR, LIPPED, 28MM ID, GROUP 1 CUPS
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code Osteolysis (2377)
Date of Event 01/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: 5677193 170-28-93 - biolox delta femoral head 28mm od, -3.5mm.4927498 180-65-20 - alteon 6.5mm screw, 20mm.5619748 186-01-48 - integrip cc, cluster 48mm, g1.Additional information, including the product investigation, will be submitted within 30 days of receipt.
 
Event or Problem Description
It was reported via a legal notification that a 58 yo female patient, initial right hip implanted on (b)(6) 2019, underwent a revision procedure on (b)(6) 2023, approximately 3 years 9 months post the initial procedure.The surgeon had indicated that the patient was less than 3 years out and was completely worn.The patient had developed wearing of the articular bearing surface.Preop/post op diagnosis: right hip replacement prosthesis wear and osteolysis.Right hip replacement, revision of femoral head and acetabular liner, and debridement of osteolytic defects in acetabular bone with allograft bone grafting procedure indicated.Informed consent was obtained.Incision was made.Fluid was aspirated from the hip joint and was sent for analysis.The fluid was cloudy without frank purulence.Results ultimately demonstrated particulate foreign debris.Cell count was too low to perform cell count analysis.There was expansion of the synovium within the hip joint.Sections were taken of the synovium and capsule.The findings were not consistent with acute inflammation.Grossly, the appearance of the synovium and capsule were demonstrating 10 type villous hypertrophy consistent with deposition reaction to polyethylene debris.The femoral head had worn significantly into the polyethylene in the anterosuperior aspect of the acetabular component.Femoral head was dislocated.There were osteolytic defects identified inferior to the acetabulum with moderate osteolysis in this area and a smaller defect in the posterolateral bone.The surgeon did not see any significant osteolytic resorption of bone anteriorly.The proximal femur demonstrated mild osteolysis around the periphery of the implant anteriorly and posteriorly.The femur was well fixed and there was no major osteolysis of the proximal femur.Wear debris and associated inflammatory tissue were debrided from around the proximal femur.The trochanter did not appear to have any major osteolysis.Osteolytic areas were debrided around the acetabulum.There was a moderate size osteolytic defect inferiorly which was allografted.The polyethylene liner was removed.It appeared to be grossly oxidized.There was moderate wearing of the poly.The back side of the poly demonstrated some plastic cold flow into the existing screw holes within the acetabulum.Locking mechanism was working properly and was grossly intact.There was no major backside wear that the surgeon could discern.There was a large amount of amorphous particulate debris and soft tissue particles that exuded from an osteolytic defect superior and posterior to the acetabulum.The osteolytic defect was irrigated until clear.New liner components were placed.The surgeon noted that the proximal femoral taper was pristine without degeneration.There was no complication of procedure.It was well tolerated by the patient.No device returns anticipated due to this being a legal case.No further information.
 
Additional Manufacturer Narrative
Investigation result: the most likely cause for the revision reported due to prosthesis wear is a combination of risk factors including, use error, implant positioning, implant size selection, and patient factors may have also been a contributing factor to the early prosthesis wear.However, this is not confirmed, the devices were not returned.These devices are used for treatments, not diagnosis.There is no other information available.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected information.The following sections were corrected: b1, b2, b3, h6 component code, type of investigation, investigation findings, h11.Based on the available information, the patient involved meets the following risk criteria for early prosthesis wear as specified in the hhe: implanted with a component having a shelf age of greater than 2 years.The most likely underlying cause for the revision due to early prosthesis wear is a combination of risk factors such as significant edge loading of the femoral head on the acetabular liner, patients implanted with a lateralized liner, patients in whom the largest available femoral head and/or thinnest available acetabular liner was used, and patients implanted with a component having a shelf age of greater than 2 years.Those patients having a combination of risk factors will have the highest risk for early wear and lysis.However, this cannot be confirmed from the reported information, and the devices were not available for evaluation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
NOVATION
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer Contact
ashley harris
3523771140
MDR Report Key16809090
Report Number1038671-2023-00825
Device Sequence Number6105368
Product Code JDI
UDI-Device Identifier10885862023155
UDI-Public10885862023155
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K070479
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2021
Device Model NumberNV GXL LNR, LIPPED, 28MM ID, GROUP 1 CUPS
Device Catalogue Number132-28-51
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2022
Supplement Date Received by Manufacturer02/22/2024
03/17/2026
Initial Report FDA Received Date04/25/2023
Supplement Report FDA Received Date03/20/2024
03/24/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/29/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1729-2022
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient SexFemale